[Skip to Content]
[Skip to Content Landing]
Article
April 24, 1967

Fatalities Following Intravenous Use of Sodium Diphenylhydantoin for Cardiac Arrhythmias: Report of Two Cases

Author Affiliations

From the Division of Cardiology and Department of Medicine, the Mount Sinai Hospital, New York. Dr. Unger is a research fellow in cardiology.

JAMA. 1967;200(4):335-336. doi:10.1001/jama.1967.03120170107029
Abstract

IN 1950 Harris and Kokernot1 reported that sodium diphenylhydantoin (Dilantin Sodium) is effective in the treatment of cardiac arrhythmias in the experimental animal. Since then, several reports have been published which demonstrate the efficacy of diphenylhydantoin given intravenously in abolishing arrhythmias in dogs and humans.2-7

There have been no reported fatalities due to intravenous use of diphenylhydantoin in treating cardiac arrhythmias in humans. The purpose of this report is to present two cases of patients who died following intravenous administration of diphenylhydantoin.

Report of Cases 

Case 1.—  A 67-year-old white woman with a 30-year history of diabetes mellitus and a ten-year history of angina pectoris was admitted to the Mount Sinai Hospital on Feb 8, 1966, with an acute myocardial infarction (inferior wall) complicated by pulmonary edema. The pulmonary edema responded to treatment including administration of digitalis. Anticoagulants were also administered. The hospital course was then uncomplicated except

×